Minnesota, 2010

Flooding in Minnesota, June 27 to 30, 2010

June 27 to 30, 2010 · NWS FSD · 2 events in 2 counties and zones

Heavy rain caused minor flooding of the Des Moines River in Cottonwood and Jackson Counties From June 27th to the end of the month.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Heavy rain caused minor flooding of the Des Moines River in Cottonwood and Jackson Counties From June 27th to the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 27, 3:35 AM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Jun 27, 3:35 AM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
435 AM CDT SUN JUN 27 2010

.DISCUSSION...
LARGE MCS IS FINALLY DEPARTING NWRN IA...BUT LEFT A LOT OF FLOODING
TO CONTEND WITH IN CHEROKEE COUNTY...AND PARTS OF BUENA VISTA
COUNTY. LATER WE WILL TRY TO FIND OUT FLOODED CONDITIONS FOR EASTERN
WOODBURY AND IDA COUNTIES. 88D STORM TOTAL PCPN SHOWS CHEROKEE
COUNTY THE FOCUS AREA...WITH 6 TO 9 INCHES COMMON. SOME SURFACE
REPORTS ARE INDEED OVER 6 INCHES SO THE ESTIMATES MAY NOT BE TOO
BAD. CENTRAL IDA COUNTY SHOWS 4 TO 6 INCHES. FINALLY...MUCH OF BUENA
VISTA...SOUTHERN O BRIEN AND SOUTHERN CLAY COUNTIES SHOW A
WIDESPREAD 2 TO 5 INCHES OF RAINFALL. AGAIN...THESE ARE 88D
ESTIMATES. WENT AHEAD AND ISSUED AN AREAL FLOOD WARNING FOR CHEROKEE
AND BUENA VISTA COUNTIES UNTIL 330 PM TODAY WITH NUMEROUS ROADS
UNDER WATER AND NOT IMPROVING QUICKLY WITH THE GROUND
SUPERSATURATED. AT LEAST FOR A WHILE...TRAVEL IS NOT ADVISED IN
CHEROKEE COUNTY.

THE GOOD NEWS IS THAT OUR STRONG SHORT WAVE AND ASSOCIATED CDFNT ARE
SWEEPING THROUGH OUR ERN ZONES AS WE SPEAK...GIVING A QUIET DAY WX
WISE FOR THIS AREA. DRIER NW WINDS WILL BE FOUND...RATHER BREEZY IN
MANY LOCATIONS. THE ONLY FLY IN THE OINTMENT IS IN E CENTRAL SD AND
SW MN...WHERE I PLACED SOME ISOLATED CHANCES FOR TSRA THIS AFTERNOON
AND EARLY EVENING. THIS AREA IS UNDER THE STRONGEST INFLUENCE OF AN
UPPER TROF MOVG SEWD FROM S CENTRAL CANADA...COUPLED WITH A VERY
SUBTLE RR QUAD ENTRANCE REGION OF A JET STREAK IN ND AND NRN MN. BUT
THE ACTIVITY WL NOT BE ANY SHOW STOPPER FOR OUTDOOR PLANS. H85 TEMPS
CONT TO MIX TO LEVELS OF WIDESPREAD LOWER TO MID 80S.

FOR TONIGHT...THE AFOREMENTIONED UPPER TROF MOVES SEWD THRU MN. THIS
FEATURE DRAGS A WEAK CDFNT THRU THE FSD FA...AND HAS THE AFFECT OF
NOTCHING OUR TEMPERATURES BACK A CATEGORY ON MONDAY. MONDAY WILL BE
A VERY PLEASANT DAY.

OTHERWISE FOR THE REMAINDER OF THE WEAK...A HIGH AMPLITUDE UPPER
RIDGE MOVES SLOWLY EWD ACROSS THE MIDDLE PART OF THE COUNTRY. THIS
SHOULD KEEP CONDITIONS DRY FOR A CHANGE...POSSIBLY ALL THE WAY
THROUGH FRIDAY. TEMPERATURES WILL BE SEASONAL. ONE SMALL THING TO
WATCH FOR IS LATE TUESDAY NIGHT IN OUR WRN ZONES...WHERE THE RETURN
OF A DECENT LLJ BEGINS. SOMETIMES AT THE ONSLAUGHT OF A
STRENGTHENING LLJ...THE WAA IS PRETTY INTENSE AND CAN CAUSE SOME
ELEVATED TSRA. BUT RIGHT NOW THE RH TIME SECTIONS ARE VERY DRY IN
THIS AREA FOR TUE NIGHT.         /MJF

&&

.AVIATION...
PATCHY EARLY MORNING MVFR TO IFR CIGS/VISBYS WILL BE POSSIBLE ACROSS
THE AREA BEHIND DEPARTING CONVECTION...OTHERWISE VFR CONDITIONS
EXPECTED THROUGH THE DAY WITH CLEARING SKIES. NORTHWESTERLY WINDS
WILL INCREASE TO AROUND 15 TO 20 KTS DURING THE AFTERNOON.   /JM

&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&
Hazardous weather outlook, Jun 27, 4:21 AM CST, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
521 AM CDT SUN JUN 27 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-281200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
521 AM CDT SUN JUN 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

FLOODING...
MANY MAIN STEM RIVERS AND SOME TRIBUTARIES ARE IN FLOOD DUE TO
RECENT HEAVY RAINFALL. THE JAMES RIVER WILL BE IN FLOOD FOR THE
FORESEEABLE FUTURE. ELSEWHERE...MANY PARTS OF THE BIG SIOUX AND
VERMILLION RIVERS IN EAST CENTRAL AND SOUTHEAST SOUTH DAKOTA...AS
WELL AS THE LITTLE SIOUX RIVER IN NORTHWEST IOWA...WILL BE IN
FLOOD FOR AT LEAST THE NEXT SEVERAL DAYS. THE DES MOINES RIVER IN
JACKSON MINNESOTA WILL ALSO BE IN FLOOD INTO EARLY WEEK. HEAVY
RAINFALL HAS ALSO CAUSED WIDESPREAD AREAL FLOODING IN CHEROKEE
COUNTY IOWA...AS WELL AS PARTS OF BUENA VISTA COUNTY IOWA. SOME
ROADS...HIGHWAYS...AND MANY LOW AREAS HAVE BECOME INUNDATED WITH
WATER IN THOSE TWO COUNTIES MAKING TRAVEL IN AREAS DIFFICULT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 27, 12:26 AM CST, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
126 AM CDT SUN JUN 27 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0126 AM     FLASH FLOOD      CHEROKEE                42.75N 95.55W
06/27/2010                   CHEROKEE           IA   LAW ENFORCEMENT

            FLASH FLOODING IS ONGOING

&&

LAFLIN
Local storm report, Jun 27, 1:25 AM CST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
225 AM CDT SUN JUN 27 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 AM     FLASH FLOOD      IDA GROVE               42.34N 95.47W
06/27/2010                   IDA                IA   TRAINED SPOTTER

            WATER APPROXIMATELY A FOOT DEEP IN MANY STREETS.

&&

JM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Cottonwood

When
June 27, 6:00 AM CST to June 29, 6:00 PM CST
Where
Cottonwood County, 8 mi NW of Windom to 6 mi S of Windom
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
43.952, -95.234

Heavy rain caused minor flooding along the Des Moines River, with only a few lowlands affected. The river crested at less than a foot above flood stage at Windom on June 27th.

Flood, Jackson

When
June 29, 6:00 AM CST to June 30, 11:59 PM CST
Where
Jackson County, 8 mi WNW of Bergen to 6 mi SW of Petersburg
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
43.824, -95.148

Heavy rain caused minor flooding along the Des Moines River, with only a few lowlands affected. The river crested at less than a foot above flood stage at Jackson on June 30th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 246977, 246983.